MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number G34201
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: chief radiographer.Pma/510(k) #: k151676.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was selected for use during an ovarian vein embolization procedure.The retracta coil was used during the end of the procedure.While the physician was attempting to deploy the coil, the coil became detached in the vessel in the wrong location.The coil was retrieved during the same procedure after two retrieval attempts.No replacement retracta coil was needed and the procedure was completed successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Age: asku.Weight: asku.Additional information received on 11oct2018: the patient had pelvic congestion syndrome.The procedure resulted from this pre-existing condition.Other relevant history: pre-existing conditions: pelvic congestion syndrome.Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), quality control, specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no relevant nonconformances that could have contributed to this failure mode.It should be noted that there were no other complaints reported in this lot number.Based on the information provided, no returned product and the results of our investigation, a likely cause could be traced to the user.No additional evaluation of the device was able to be performed since the device was not returned and images were not provided.Without visual, dimensional and/or functional testing of the product, we are unable to determine if this complaint was driven by a procedural or device related cause.The instructions for use (ifu) instructs the user not to turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.This could have caused the coil to detach prematurely but this has not been confirmed.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on (b)(6) 2018 indicated that the patient was reported to have pelvic congestion syndrome, and the procedure resulted from this pre-existing condition.
 
Event or Problem Description
Additional information received on 21nov2018, it was noted that the device was deployed prematurely outside of the catheter.A snare was used from the same site to try and retrieve the coil, but failed.Attempts were then made to contralaterally retrieve the coil.
 
Additional Manufacturer Narrative
Device available for evaluation: product received on: 09nov2018.Investigation - evaluation: a visual inspection of the returned device was conducted during the investigation.Cook received one catheter from a competitor in used condition with a delivery wire protruding from the proximal end.A torque device was attached to the catheter.The retracta coil was protruding from the distal end of the catheter, with excessive elongation and biological matter on the surface.Due to the damage to the device, a dimensional verification could not be completed.An attempt was made to deploy the coil from the catheter by pushing the delivery wire, but was unsuccessful.Warm water was then put into the outside of the catheter and spiral holder to see if it would dislodge the delivery wire and coil from inside, which was also unsuccessful.The catheter was cut in order to observe the wire, and it appeared that a snare device was within the catheter, with the coil hooked on the basket.The weld ball was present on the coil, but was near the proximal end instead of the distal end, making it seem as though the coil was backwards in the catheter.Based on the information provided, examination of the returned product and the results of our investigation, it is likely the root cause is related to user technique.From the examination of the retuned device, it appears that the device was recovered with a snare.No dimensional verifications on the coil were able to be made due to excessive elongation of the device.The instructions for use (ifu) states, ¿do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.¿ this may have caused the coil to detach prematurely.The appropriate personnel have been notified.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7945339
Report Number1820334-2018-03002
Device Sequence Number13788967
Product Code KRD
UDI-Device Identifier10827002342016
UDI-Public(01)10827002342016(17)210928(10)7282898
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2021
Device Model NumberG34201
Device Catalogue NumberMWCER-35-14-14
Device Lot Number7282898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer10/11/2018
11/21/2018
Initial Report FDA Received Date10/08/2018
Supplement Report FDA Received Date11/06/2018
12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1